Hail, Lea
- When
- August 8, 4:30 PM MST
- Where
- Lea County, Tatum
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.250, -103.317
A series of thunderstorms moved into southeastern New Mexico from the north on the afternoon of the 8th. A few of these storms became severe producing damaging winds and large hail in Lea and Eddy counties before merging into a single, multicell complex over Carlsbad.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A series of thunderstorms moved into southeastern New Mexico from the north on the afternoon of the 8th. A few of these storms became severe producing damaging winds and large hail in Lea and Eddy counties before merging into a single, multicell complex over Carlsbad. This complex persisted for over an hour and produced flash flooding in Carlsbad.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 8, 12:04 PM MST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 PM CDT MON AUG 8 2005 .SHORT TERM... LATEST SATELLITE/RADAR TRENDS INDICATE CONVECTION ON THE INCREASE OVER THE FA. A MID/UPPER LEVEL TROUGH AXIS IS SEEN IN VAPOR IMAGERY PROPAGATING SOUTHWARD OVER THE PERMIAN BASIN. CONVECTION ASSOCIATED WITH THIS FEATURE HAS PERSISTED THROUGH THE DAY OVER THE WESTERN LOW ROLLING PLAINS. EXPECT CONVECTION TO INCREASE IN COVERAGE...PARTICULARLY OVER THE EASTERN PERMIAN BASIN IN PROXIMITY TO PERSISTENT ASCENT ASSOCIATED WITH THE SHORTWAVE TROUGH. STORMS CURRENTLY DEVELOPING OVER THE HIGHER TERRAIN OF THE DAVIS AND GLASS MOUNTAINS WILL LIKELY BEGIN TO DECREASE IN COVERAGE/INTENSITY AS DAYTIME HEATING WANES. ALTHOUGH ENVIRONMENT REMAINS GENERALLY UNFAVORABLE FOR SEVERE WEATHER CONCERNS...A SLIGHT INCREASE IN DEEP LAYER SHEAR IS NOTED IN THE MODEL SOLUTIONS BY EARLY EVENING WITH 0-6KM SHEAR INCREASING TO 30KT. AN ISOLATED DOWNBURST OR REPORT OF SMALL HAIL CAN NOT BE RULED OUT...ESPECIALLY IF ANY STORM ORGANIZATION OCCURS IN PROXIMITY TO THE MID LEVEL TROUGH. LOCALLY HEAVY RAINFALL WILL ADDITIONALLY BE A PROBLEM. EXPECT ANY OCCURRENCES OF FLASH FLOODING TO BE LOCALIZED. WILL INCREASE POPS TO HIGH CHANCE CATEGORY /50 PERCENT/ OVER THE EASTERN BASIN AND INCREASE TO 30-40 PERCENT RANGE SOUTHWESTWARD TO THE DAVIS MOUNTAINS. .LONG TERM... BROAD STR POSITIONED ACRS 4 CORNERS AND GREAT BASIN REGION WHILE BROAD WLY TROF PROTRUDES WWD JUST INTO W TX TUE. THIS ESTABLISHES NE MID LEVEL FLOW AND PUSHES MID LEVEL SHEAR AXIS S INTO LOWER TRANS PECOS...ACCORDINGLY SO THIS WILL BE FAVORED AREA FOR CONVECTION TUE. MID LEVEL STR WILL STRENGTHEN WED KEEPING POPS CONFINED TO MTNS WITH STRONG NE STEERING FLOW AND LACK OF CONVERGENCE ACRS PLAINS. MID LEVEL TROF WILL PINCH OFF PROBABLY BY THUR AND ROTATE AROUND STR AS NRN STREAM WLY BELT DROPS ATYPICALLY FAR S. GFS HINTS AT BRINGING PINCHED OFF TROF NW THRU W TX...BUT THIS SEEMS UNLIKELY AND WILL THUS TEND TO KEEP POPS ACRS TRANS PECOS REGION. LONG RANGE MODELS AMAZINGLY SHOW A PROBABLY BRIEF BUT BONAFIDE RETURN OF WLY MID LEVEL FLOW FRIDAY THROUGH THE WEEKEND. THIS WILL FAVOR MID LEVEL THETA-E RIDGE AXIS THAT IS USUALLY WELL W TO BE POSITIONED ACRS ERN NM/W TX. THIS WITH TROF PASSAGE SUN WILL BE WORTH MORE WIDESPREAD SLGHT CHC POPS. DIFFICULT TO SAY WHICH WAY TEMPS WILL GO IN THE EXTENDED WITH POTENTIAL FOR RAIN...LOWER HEIGHTS...AND LOW LEVEL THERMAL RIDGE...ATTP WILL EDGE TEMPS DOWN JUST SLIGHTLY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 94 74 95 / 50 10 10 10 CARLSBAD NM 68 97 69 98 / 20 10 10 10 DRYDEN TX 71 95 72 96 / 30 10 10 10 FORT STOCKTON TX 71 94 71 95 / 30 10 10 10 GUADALUPE PASS TX 66 90 67 91 / 20 10 10 10 HOBBS NM 68 96 70 97 / 20 10 10 10 MARFA TX 59 85 62 86 / 30 20 20 20 MIDLAND INTL AIRPORT TX 69 94 70 95 / 30 10 10 10 ODESSA TX 69 95 74 96 / 20 10 10 10 WINK TX 73 99 72 100 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 103 PM CDT MON AUG 8 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 103 PM CDT MON AUG 8 2005 /1203 PM MDT MON AUG 8 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT MOST OF WEST TEXAS AND PARTS OF SOUTHEASTERN NEW MEXICO THROUGH THE EVENING HOURS. STORMS LATE THIS AFTERNOON AND THIS EVENING ARE GENERALLY EXPECTED TO BE NON SEVERE IN NATURE. HOWEVER AN OCCURRENCE OF LOCALIZED DAMAGING WINDS AND SMALL HAIL CAN NOT BE RULED OUT...ESPECIALLY OVER THE CENTRAL AND EASTERN PERMIAN BASIN. HEAVY RAINFALL ALSO WILL BE A CONCERN WITH STORMS THROUGH THIS EVENING...WITH FLASH FLOODING OF LOW LYING AREAS POSSIBLE NEAR THE STRONGEST AND MORE PERSISTENT STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...STORM SPOTTERS AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT AND BE PREPARED TO ACT SHOULD THUNDERSTORMS THREATEN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 117 PM CDT MON AUG 8 2005 TXZ074-081-081845- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 117 PM CDT MON AUG 8 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF ALPINE NEAR STATE HIGHWAY 118 AT 117 PM CDT...MOVING EAST AT 5 MPH. STORM INTENSITY IS INCREASING AND ALTHOUGH SEVERE WEATHER IS NOT LIKELY...SMALL HAIL AND LOCALLY STRONG WINDS UP TO 55 MPH WILL BE POSSIBLE. MONITOR THE LATEST WEATHER INFORMATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Lubbock radar (KLBB), 146 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
An oil company reported a rig was blown over three miles west of Eunice and one mile north of New Mexico Highway 176. High winds resulted in guidewires being broken as the rig tipped on its side. Radar data indicated thunderstorms north of the area and a westward moving outflow boundary east of Eunice.
The Eddy County Sheriff's Office reported wind gusts of 60 mph. No damage was reported.
The Eddy County Sheriff's Office and several spotters reported flash flooding in Carlsbad. Six to eight inches of water flowed over Ortega and Lee Streets and many others in northwestern Carlsbad. Additionally, water flowed from curb to curb on other major low lying roads. A trained spotter reported that a foot and a half of water was running over the intersection of Mesa and Blodgett Streets in Carlsbad.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469410, 5469413, 5469411, 5469412.